Alert archive / Minnesota / Tornado Warnings in 1996
Tornado Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Oct 26, 1996, 6:11 PM CDT for Hubbard County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 26, 1996, 6:11 PM CDT (23:11 UTC)
- Expired
- Oct 26, 1996, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 6:14 PM CDT | Tornado F0 | Dorset, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 262313 RRA TORFAR MNC057-262345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 611 PM CDT SAT OCT 26 1996 THE NATIONAL WEATHER SERVICE IN EASTERN NORTH DAKOTA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL MINNESOTA ...HUBBARD COUNTY AT 610 PM CDT...SEVERE WEATHER SPOTTERS INDICATED A TORNADO LOCATED 4 MILES NORTH OR DORSET...OR 40 MILES SOUTH OF BEMIDJI...MOVING NORTHEAST BIG SAND LAKE AND LAPORTE ARE IN THE PATH OF THIS TORNADO. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR UNDER STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR IN A SMALL INTERIOR ROOM SUCH AS A CLOSET. COVER YOURSELF WITH BLANKETS...PILLOWS OR CUSHIONS. NG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:23 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 26, 3:23 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA
320 PM CDT SAT OCT 26 1996
18Z SFC AND NEPH ANALYSES SHOW AREA OF LOW PRESSURE CENTERED IN E SD
WITH MOSTLY IFR CONDITIONS ACROSS THE CWA. KMVX SHOWS LARGE AREA OF
PCPN ACROSS ALL EXCEPT PARTS OF WC CWA. EXCEPTIONALLY STRONG SYSTEM
WILL CONTINUE TO MOVE NE THROUGH CWA OVERNIGHT. TORNADO WATCH FOR
SOUTHEASTERN COUNTIES. DEWPOINTS CONTINUE TO RISE INTO THE MID AND
UPPER 50S WITH STRONG WAA. ONLY DVL HAS REMAINED COOLER AND
DRYER...KEEPING THEM IN WITH POSSIBILITY OF RAIN CHANGING TO SNOW LATER
TONIGHT.
FOR MN: ROX/TVF/HCO/BDE: OCCASIONAL SHOWERS AND THUNDERSTORMS...MID TO
UPPER 30S...NE 15 TO 25 MPH BECOMING NW.
BJI: OCCASIONAL RAIN WITH A THUNDERSTORM
POSSIBLE...UPPER 30S TO LOWER 40S...NE
INCREASING TO 15 TO 25 MPH.
FFM/DTL/PKD: SHOWERS AND THUNDERSTORMS...LOWER 40S...BECMG
NE AND INCREASING TO 15 TO 25 MPH.
FOR ND: DVL: PERIODS OF RAIN WITH ISOLATED THUNDERSTORMS THIS
EVENING...NEAR 30...NE 20 TO 30 MPH.
GFK: SHOWERS AND THUNDERSTORMS THIS EVENING...30 TO 35...
N 20 TO 30 MPH.
FAR: SHOWERS AND THUNDERSTORMS THIS EVENING...LOW TO MID
30S...N 20 TO 30 MPH.
NGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 4:34 PM CDT | Tornado Warning | FGF | Otter Tail | 26 min |
| Oct 26, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 36 min |
| Oct 26, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 40 min |
| Oct 26, 5:58 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 32 min |
| Oct 26, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 15 min |
Nearby
Tornado Warnings in Minnesota, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.